Ulcerative colitis (UC) is one of the major clinical phenotypes of inflammatory bowel diseases. Although 5-aminosalicylic acid (5-ASA) is widely used for UC and its efficacy and safety have been demonstrated, a few patients paradoxically develop a severe exacerbation of colitis by 5-ASA administration. It is crucial to know clinical features including endoscopic findings in this condition for making a correct diagnosis and a prompt decision to withdraw the medication. Here, we report case series with UC exacerbated by 5-ASA. Medical records of 8 UC patients experiencing an exacerbation of colitis after induction of 5-ASA that was improved by the withdrawal of 5-ASA but also re-aggravated by dose increase or re-administration of 5-ASA were reviewed. The patients were newly diagnosed with UC, started 5-ASA and developed an exacerbation in approximately 2 to 3 weeks. They did not appear to have systemic allergic reactions. Seven of the 8 patients had a high fever. Three of 5 patients who undertook total colonoscopy showed right-side-dominant colitis. These findings suggest clinical characteristics in this condition. Further assessment of clinical and endoscopic features in more cases is necessary for establishing diagnostic criteria and understanding underlying mechanisms in those cases where 5-ASA aggravates the colitis.
ASJC Scopus subject areas